Severe acne linked to suicide riskLink with drug treatment may be coincidence
People with severe acne are at increased risk of attempting suicide, according to a new Swedish study.
But the study was unable to definitely say if use of a common drug treatment was the cause of this link, or just a coincidental outcome. Previous studies had provided conflicting information on the effect of the treatment, Isotretinoin, on acne sufferers.
Nearly 6,000 people with acne were reviewed by the study, with 63% of them being male. These cases covered a period from 1980 to 1989. This information was then linked with hospital discharge and cause of death registers from 1980 to 2001.
The results show that 128 patients were admitted to hospital following a suicide attempt. The authors also found that between one and three years before starting isotretinoin treatment the number of suicide attempts increased. However the risks were highest within six months after treatment ended.
The researchers speculate that the link between the treatment and suicide attempts may be psychological - patients whose acne and physical appearance improved following treatment may have become distraught if there was no improvement in their social life, leading to the suicide attempt.
They believe it is impossible to say for certain that the continued rise in suicide risk "is due to the natural course of severe acne, or to negative effects of the treatment." They acknowledge that the increased risk could be "as a consequence of exposure to the drug” but believes “a more probable interpretation is that the underlying severe acne may best explain the raised risk."
It is also important to point out that the overall risk is very low - it would require 2,300 people to receive the treatment for each suicide attempt - and this is assuming that the attempts are 100% linked to the drug, which has not been shown to be the case.
But the study does show the importance of follow-up care for anyone prescribed isotretinoin treatment for acne, as the authors point out: "The most important proactive measure to be taken would be to closely monitor all patients’ psychiatric status, not only during treatment, but also for at least a year after treatment with isotretinoin."
The study is published in The British Medical Journal online site bmj.com.
This article was published on Fri 12 November 2010
Image © Mark Stout - Fotolia.com
Use this story
Link to this page
Printer friendly version